Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 19, NWS Morristown, TN

May 3, 1997McMinn County, Polk County, Tennessee

NWS Morristown, TN issued this flash flood warning at May 3, 1997, 3:56 AM EDT for McMinn County, Polk County, Tennessee. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1997, 3:56 AM EDT (07:56 UTC)
Expired
May 3, 1997, 9:00 AM EDT
In force
5 hr
Issued by
NWS Morristown, TN
Area
Whole counties

Counties McMinn County, TN, Polk County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
637 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 030754
FFWMRX
TNC001-009-057-093-105-107-123-139-145-155-173-031300-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
356 AM EDT SAT MAY 3 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  900 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   ...ANDERSON COUNTY...BLOUNT COUNTY...GRAINGER COUNTY
   ...KNOX COUNTY...LOUDON COUNTY...MCMINN COUNTY...MONROE COUNTY
   ...POLK COUNTY...ROANE COUNTY...SEVIER COUNTY...UNION COUNTY
 
THUNDERSTORMS WITH HEAVY RAIN SHOWERS HAVE BEEN MOVING OVER EAST
TENNESSEE FOR THE LAST SEVERAL HOURS. MORE STORMS WITH MODERATE TO HEAVY
RAIN SHOWERS ARE STILL IN MIDDLE TENNESSEE AND NORTHERN ALABAMA AND
NORTHERN GEORGIA AND WILL MOVE INTO THE AREA WITHIN THE NEXT TWO HOURS
PRODUCING FLASH FLOODING. SEVERAL AREAS HAVE STANDING WATER
ALREADY AND SOME CREEKS AND STREAMS ARE LIKELY OUT OF BANKS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEzGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 3, 2:36 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 3, 2:36 AM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
235 AM EDT SAT MAY 3 1997

SHORT-TERM...05Z SFC ANLYS SUGGEST WARM FTNL PASSAGE HAS OCCURRED
OVER MY CWA WITH DEWPTS RISING INTO MID 50S TO UPR 50S WHERE LOW
DEWPTS WERE NOTED EARLIER.  STILL OVERALL THE INSTBY REMAINS MARGINAL
ACROSS MY AREA AS 02/00Z MODELS HAD PROGD...SO THIS EVENT THUS FAR
COULD BE LABELLED AS HIGH SHEAR/HELICITY WITH MARGINAL INSTBY.  THE
THREAT OF SEVERE STORMS HAS DIMINISHED BUT MOST OF MY CWA REMAINS
IN SLGT RISK AREA JUST ISSUED.  COLD POOL ALOFT WILL ADVECT IN TO
STEEPEN LAPSE RATES BUT 03/00Z GRIDDED DATA DID SHOW COLDEST 500 MB
TEMPS HOLDING TO OUR NW.  VIL THRESHOLDS WILL LOWER AND WILL NEED
TO CONSIDER THIS WHEN MONITORING STORMS ON 88D FOR REST OF MRNG.

NO DOUBT THAT SYNOPTIC SCALE FORCING AND ABUNDANT MOISTURE WILL AFFECT
OUR AREA THRU AT LEAST 18Z TODAY...SO WIDESPREAD ADDITIONAL HEAVY
RAINS IN EXCESS OF 1 INCH ARE A DEFINITE THREAT.  OUR SE TN AND
PLATEAU COUNTIES HAVE RCVD HEAVIEST RAINS THUS FAR...AND A FEW FLASH
FLOOD WARNINGS MAY NEED TO BE ISSUED OVER NEXT 1-2 HRS.  THIS
SITUATION COULD BE HANDLED WITHOUT AN FFA...ESPECIALLY SINCE WX
REMAINS SO ACTIVE ACROSS THE STATE ATTM.  HIGH POPS LOOK GOOD FOR
EARLY TODAY THEN MIGHT JUST NEED CHC POPS FOR AFTN HOURS OVER SWRN
VA AND EXTRM NE TN ZONES UNTIL FNT AND SHRTWV TROF CLEAR THE REGION.
OTRW...FWC MOS WINDS FOR TYS AT 18Z IF VERIFY...SUPPORT WIND ADVISORY
FOR OUR CWA TODAY.

LATER PERIODS...DCRSG CLOUDS BY THIS EVENING AND GOOD CAA TO DROP MINS
INTO 40-45 DEG RANGE MOST SPOTS.  CAA INTO SUN WILL BATTLE STG MAY
SUNSHINE...AND CURRENT FCSTD HIGHS FOR SUN ARE CONSISTENT WITH LATEST
MOS VALUES.    #10

TG
|

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:09 PM EDTTornado WarningMRXBradley51 min
May 2, 8:39 PM EDTSevere Thunderstorm WarningMRXPolk36 min
May 3, 3:00 AM EDTFlash Flood WarningMRXCumberland, Fentress, Morgan, Scott6 hr
May 3, 3:00 AM EDTFlash Flood WarningMRXBradley, Hamilton, Meigs, Rhea6 hr
May 3, 3:00 AM EDTFlash Flood WarningMRXCampbell, Claiborne6 hr
May 3, 3:56 AM EDTFlash Flood WarningMRXAnderson, Grainger, Knox, Union5 hr
May 3, 3:56 AM EDTFlash Flood WarningMRXBlount, Loudon, Monroe, Sevier5 hr
May 3, 3:56 AM EDTFlash Flood WarningMRXRoane5 hr

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.